Texas, 2013Flash Flooding in Texas, June 13, 2013
June 13, 2013 · NWS BRO · 2 events in 2 counties and zones
An upper level disturbance over the area strengthened as it undercut the ridge and tapped into deep tropical moisture. Thunderstorms developed during the day of the 13th and by midevening had dumped torrential amounts of rain that resulted in flash flooding along Highway 83 in southwest Starr and southern Zapata counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance over the area strengthened as it undercut the ridge and tapped into deep tropical moisture. Thunderstorms developed during the day of the 13th and by midevening had dumped torrential amounts of rain that resulted in flash flooding along Highway 83 in southwest Starr and southern Zapata counties. Between 3 and 4 inches in a small area between Falcon Heights in southwest Starr County and Lopeno in extreme south Zapata .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 13, 5:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 13, 5:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
633 PM CDT THU JUN 13 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...EARLIER CONVECTION HAS MOVED TO THE FAR WESTERN AND
NORTHERN PARTS OF THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS.
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE EVENING WITH CIRRUS
OVERHEAD. MVFR CEILINGS WILL DEVELOP LATE TONIGHT AS MIXING
DECREASES AND CLOUD BASES LOWER. CANNOT RULE OUT SOME SHOWERS
EARLY FRIDAY MORNING BUT EXPECT COVERAGE TO BE SPOTTY. VFR
CONDITIONS ARE EXPECTED TOMORROW WITH CEILINGS RISING BY
MIDMORNING.
&&
.PREV DISCUSSION... /ISSUED 256 PM CDT THU JUN 13 2013/
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ELONGATED 500MB LOW ACROSS NORTHERN MEXICO CONTINUES TO PROVIDE
ISOLATED TO SCATTERED CONVECTION ACROSS PORTIONS OF SOUTH TEXAS THIS
AFTERNOON. THIS FEATURE IS EXPECTED TO DRIFT SLOWLY NORTHWARD INTO
WEST TX TONIGHT INTO FRIDAY. LOW TO MID LEVEL MOISTURE WILL REMAIN
HIGH ACROSS WEST TX INTO NORTHERN MEXICO WITH DRIER AIR ACROSS EAST
TX. WITH THE WEAKNESS IN THE RIDGE ACROSS THE AREA...A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE RIO GRANDE
VALLEY TONIGHT THROUGH FRI NIGHT AS WEAK VORTICITY ROTATES AROUND
THE UPPER LOW ACROSS NORTHEAST MEXICO INTO SOUTH TX. /61/
LONG TERM /SATURDAY THROUGH THURSDAY/...
WEATHER ACROSS OUR AREA WILL LIKELY BE INFLUENCED...AT LEAST
INITIALLY...BY A SHORTWAVE TROUGH STRETCHED FROM THE CAPROCK TO THE
BIG BEND. THIS FEATURE IS EXPECTED TO DAMPEN AS IT HEADS EAST...AND
ALLOWS BROAD RIDGING ALOFT TO REBUILD OVER OUR AREA BY SUNDAY.
BIG QUESTION IS WHETHER WE WILL CONTINUE TO SEE SPOTTY SHOWERS INTO
SATURDAY AS THIS BIT OF FORCING TRAVERSES OUR REGION. GIVEN THE
FLOW ALOFT...ANY ADDITIONAL FORCING /PROVIDED BY A FRONT FOR
EXAMPLE/ SHOULD REMAIN NORTH OF THE RED RIVER AND WILL LIKELY NOT
PROVIDE ANY ADDITIONAL SUPPORT.
AMPLE BOUNDARY LAYER MOISTURE IS EXPECTED TO REMAIN ACROSS OUR
REGION...WITH PRECIPITABLE WATER VALUES BETWEEN 1 AND 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR JUNE. SOME INSTABILITY MAY ALSO BE
PRESENT...BUT FORECAST SOUNDINGS SUGGEST THAT MUCH OF THE AVAILABLE
INSTABILITY WILL NOT BE SURFACE-BASED. BESIDES...THE BEST FORCING
/SO-TO-SPEAK/ WILL LIKELY BE AFFECTING THE RGV/DEEP SOUTH TEXAS
DURING A DIURNAL MINIMUM IN INSTABILITY.
ALL OF THIS LEADS ME TO PROVIDE A FAIRLY LOW CONFIDENCE
PROGNOSTICATION OF THE LOW POSSIBILITY OF SPOTTY SHOWERS. RIGHT
NOW...IT LOOKS LIKE THE BEST ODDS OF SEEING MEASURABLE RAIN WILL
OCCUR WEST OF US-281 CONCURRENT WITH SLIGHTLY BETTER FORCING. OTHER
SHOWERS MAY BE SEEN CLOSER TO THE COAST...WHERE SOME STREAMER
SHOWERS MAY MOVE ONSHORE. THAT SAID...I HAVE INCREASED SHOWER
PROBABILITIES FOR SATURDAY...WITH TAPERING VALUES THROUGH THE DAY.
LUCKY FOR ALL INVOLVED...FORECAST CONFIDENCE INCREASES BY THE START
OF THE THIRD FULL WEEK IN JUNE. BROAD RIDGING ALOFT SHOULD KEEP THE
MAIN STORM TRACK WELL TO OUR NORTH...WITH A DEEP FETCH OF EAST TO
SOUTHEAST SURFACE WINDS CIRCULATING AROUND A SURFACE HIGH IN THE
ATLANTIC. WE SHOULD RETURN TO A DRIER WEATHER PATTERN BY
MONDAY...AS THE AXIS OF BOUNDARY LAYER MOISTURE SHIFTS WEST OF THE
AREA. AND WITH RIDGING LARGELY EXPECTED TO HOLD...LOOK FOR DRY
CONDITIONS FOR MUCH OF THE UPCOMING WORKWEEK.
A STORM SYSTEM IS EXPECTED TO MOVE ONSHORE IN THE PACIFIC NORTHWEST
BY MID-WEEK...WHICH SHOULD RESULT IN SOME AMPLIFICATION OF THE
RIDGING ACROSS THE LONE STAR STATE. AS SUCH...THE BIGGEST POTENTIAL
IMPACT FOR THE LONG TERM PORTION OF THE FORECAST SHOULD BE AFTERNOON
TEMPERATURES. CONFIDENCE IS FAIRLY HIGH THAT TEMPERATURES WILL
REMAIN ABOVE NORMAL /LOWER-MIDDLE 90S/ FOR MID-JUNE...AND THIS TREND
HAS BEEN MAINTAINED WITH THE FORECAST PACKAGE THIS AFTERNOON. /53/
MARINE...
TONIGHT THROUGH FRIDAY NIGHT...
SEAS WERE NEAR 3 FEET WITH EAST-SOUTHEAST WINDS NEAR 10 KNOTS AT
BUOY020 EARLY THIS AFTERNOON. LIGHT TO MODERATE SOUTHEAST WINDS WILL
PREVAIL ACROSS THE COASTAL WATERS TONIGHT INTO FRIDAY AS WEAK HIGH
PRESSURE PREVAILS ACROSS THE GULF OF MEXICO. /61/
SATURDAY THROUGH TUESDAY...
MODERATE WINDS AND SEAS ARE GENERALLY EXPECTED THROUGH EARLY NEXT
WEEK. COMBINED SEAS SHOULD AVERAGE 4 FEET OR LESS /ESPECIALLY THIS
WEEKEND/. WINDS/SEAS MAY INCREASE SUNDAY THROUGH TUESDAY...AND
COULD NECESSITATE SMALL CRAFT TO EXERCISE CAUTION BY THE END OF THE
WEEKEND OR EARLY NEXT WEEK. /53/
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
58
Hazardous weather outlook, Jun 13, 4:45 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
545 AM CDT THU JUN 13 2013
TXZ248>257-141100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
545 AM CDT THU JUN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE BRIEF
HEAVY DOWNPOURS AND WIND GUSTS FROM 15 TO 25 MPH.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
GMZ130-132-135-150-155-170-175-141100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
545 AM CDT THU JUN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE BRIEF
HEAVY DOWNPOURS AND BRIEF WIND GUSTS FROM 15 TO 20 KNOTS.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Zapata
- When
- June 13, 7:00 PM CST to 9:15 PM CST
- Where
- Zapata County, 0.86 mi SW of Falcon to 1.82 mi SW of Falcon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 26.623, -99.091
Zapata County emergency manager and fire department reported floodwaters of 1 to 2 feet deep on Highway 83 in the vicinity of Falcon in the far southern portion of Zapata County. The emergency manager also reported that the Texas Department of Transportation had placed warning signs along portions of Highway 83, but closed no roads.
Flash Flood, Starr
- When
- June 13, 7:00 PM CST to 9:15 PM CST
- Where
- Starr County, 1.08 mi NE of Salineno to 0.88 mi NE of Salineno
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 26.533, -99.090
Starr County Sheriff’s Department reported floodwater covering the southbound lane of Highway 83 in the vicinity of Salineno.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 13, 20132 deaths · $1.7 million · 1.5 in hail · 11 events
- Damaging Winds and Lightning Strike in North Carolina, June 13, 20131 death · 4 injured · $8.1 million · 65 kt wind · 39 events
- Hail and Damaging Winds in Virginia, June 13, 20131 death · $728,000 · 1.75 in hail · 58 events
- Tornadoes and Hail in Georgia, June 13, 20132 injured · $731,000 · EF1 · 34 events
- Tornado and Hail in North Carolina, June 13, 20133 injured · $450,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, June 13, 2013$873,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flooding in Tennessee, June 13, 2013$296,000 · EF1 · 31 events
- Tornadoes and Hail in Virginia, June 13, 2013$90,000 · EF0 · 46 events
- Tornadoes and Hail in Maryland, June 13, 2013$57,000 · EF0 · 42 events
- Damaging Winds in Ohio, June 13, 2013$271,000 · 55 kt wind · 9 events
- Flooding and Damaging Winds in Pennsylvania, June 13, 2013$78,000 · 50 kt wind · 32 events
- Tornado in Oregon, June 13, 2013$100,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465162, 465171.